Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Can HTLV be responsible for increased colds, flu, etc.?
May 5, 2002

I have HTLV type I or II and am interested to know whether this could be the cause of increased infections such as laryngitis, colds, etc. I have been out sick frequently lately from work and it would help if I could explain this to my employer.

Also, I am at a loss as to where I contracted this virus (no IV drug use, sex with high-risk person, no transfusion). I have traveled extensively in Central America and the Caribbean including some very poor areas. Also I was a nurse in a hospital (I'm sure I've gotten stuck by a needle) before becoming a flight attendant. I've been doing this for 23 years...could I have gotten this from my job? Any ideas or insight you may have is very much appreciated!

Response from Dr. Dezube

HTLV I and II are viral illnesses quite distinct from HIV. At one time, HIV was known as HTLV III, but that was very early on in the HIV epidemic when we didn't know as much about HIV. HTLV I can indeed cause a whole series of medical problems. I suppose that it can cause increased infections. HTLV II has not been associated, to my knowledge, with any disease. Patients with HTLV I infection need to be followed regularly by health care providers. I am often asked by patients how they contracted a virus (e.g. HIV). Please see my posting earlier this week entitled "how is this possible?". My advice to you is the same I gave to another woman and that is there is little to gain by expending energy trying to figure out how you got infected. Often we just can't figure it out. It is more important to look forward and get on with life as best as possible.


Previous
Can HPV turn into HIV?
Next
KS in women in developed countries

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement